Kansas, 2016

Hail and Damaging Winds in Kansas, April 29, 2016

April 29, 2016 · NWS ICT · 20 events in 5 counties and zones

A negatively-tilted upper-deck wave lifted northeast from Arizona and New Mexico interacted with a rich lower-deck moist environment to trigger thunderstorms across Oklahoma and Southern Kansas early in the afternoon. Deep-layer shear, both speed and directional, was strong.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A negatively-tilted upper-deck wave lifted northeast from Arizona and New Mexico interacted with a rich lower-deck moist environment to trigger thunderstorms across Oklahoma and Southern Kansas early in the afternoon. Deep-layer shear, both speed and directional, was strong. As such, the thunderstorms quickly achieved severity. Hail the size of quarters and lemons occurred along with 60-70 mph winds. The strongest winds occurred in Sedgwick and Butler Counties where tree damage resulted, but the most significant damaging wind event occurred 1 mile north of El Dorado where a tractor trailer overturned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 29, 11:28 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 29, 11:28 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1228 PM CDT FRI APR 29 2016

.SHORT TERM...(TODAY THROUGH SUNDAY NIGHT)
ISSUED AT 256 AM CDT FRI APR 29 2016

NUMEROUS SHOWERS/STORMS WILL CONTINUE TO DEVELOP ACROSS
TEXAS/OKLAHOMA EARLY THIS MORNING AND LINGER DURING THE DAY.
THIS CONVECTION COULD LIMIT THE NORTHWARD EXPANSION OF THE MOISTURE
TRANSPORT TRYING TO SPREAD NORTHWARD INTO KANSAS...AND RESULTANT
PRECIPITATION COVERAGE. WE STILL EXPECT SOME SHOWERS/STORMS TO
SPREAD INTO KANSAS TODAY...AND LOOKS TO INCREASE IN COVERAGE FOR
THIS AFTERNOON/TONIGHT AS MAIN UPPER LEVEL WAVE PUSHES OUT INTO
THE REGION. THE COMBINATION OF DECENT WIND SHEAR/ELEVATED
INSTABILITY COULD YIELD A FEW STRONG TO SEVERE ELEVATED STORMS
OVER SOUTHERN KANSAS FOR THIS AFTERNOON/EVENING. THE BULK OF THE
PRECIPITATION SHOULD TAPER OFF FOR LATE TONIGHT AS THE UPPER LEVEL
WAVE ROTATES ACROSS KANSAS...WITH SOME LINGERING LIGHT RAIN
SHOWERS POSSIBLE ON SATURDAY/SUNDAY OVER CENTRAL AND EASTERN
KANSAS.

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 256 AM CDT FRI APR 29 2016

COOLER THAN NORMAL TEMPERATURES WILL PREVAIL ON MONDAY/TUESDAY AS
SURFACE HIGH PRESSURE REMAINS IN CONTROL OVER THE REGION. OTHERWISE
TEMPERATURES WILL GRADUALLY WARM THEREAFTER WITH LONG RANGE MODELS
SHOWING A DEEPENING UPPER TROUGH OVER THE GREAT LAKES REGION.
THIS PERIOD IS LOOKING MAINLY DRY AS RICH GULF MOISTURE IS SHOVED
WELL SOUTH OF THE AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1214 PM CDT FRI APR 29 2016

MVFR/IFR CONDITIONS WILL CONTINUE TO SPREAD EAST-NORTHEASTWARD
ACROSS CENTRAL...SOUTH CENTRAL INTO SOUTHEASTERN KANSAS THIS
AFTERNOON/EVENING. THIS WILL BE IN PART DUE TO EASTERLY BOUNDARY
LAYER WINDS AND INCREASED MOISTURE ADVECTION FROM OKLAHOMA...AND
PARTLY FROM OCCASIONAL SHOWERS/THUNDERSTORMS. THE STRONGER STORM
CORES WILL BE IN THE SOUTH...AFFECTING HUT...ICT...AND CNU LATE
THIS PM/EVE. HAIL AND HEAVY DOWNPOURS WILL BE THE MAIN THREATS IN
ADDITION TO CLOUD TO GROUND LIGHTNING STRIKES. THE LOW STRATUS
WILL PERSIST THROUGH EARLY SATURDAY MORNING...THEN CEILINGS SHOULD
IMPROVE AND DISSIPATE TOWARD MID MORNING THROUGH MIDDAY...AS
WESTERLY BOUNDARY LAYER WINDS ENSUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    59  48  68  45 /  80  80  10  10
HUTCHINSON      56  46  65  44 /  80  80  20  10
NEWTON          58  48  67  45 /  80  80  20  10
ELDORADO        62  52  69  46 /  80  80  20  10
WINFIELD-KWLD   62  50  70  46 /  80  80  10  10
RUSSELL         51  41  59  41 / 100  90  40  20
GREAT BEND      52  42  61  41 / 100  80  20  20
SALINA          55  45  65  44 / 100  80  40  20
MCPHERSON       56  46  65  44 /  80  80  20  20
COFFEYVILLE     68  54  73  48 /  80  80  20  10
CHANUTE         64  57  70  48 /  80  80  30  10
IOLA            64  57  70  48 /  80  80  30  10
PARSONS-KPPF    66  56  72  48 /  80  80  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...JMC
Hazardous weather outlook, Apr 29, 9:37 AM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1037 AM CDT FRI APR 29 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301545-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1037 AM CDT FRI APR 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
EAST CENTRAL KANSAS...SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS POTENTIAL FOR LOCALLY HEAVY RAINFALL AND STRONG TO
SEVERE THUNDERSTORMS FOR LATE THIS AFTERNOON AND TONIGHT. THE
SEVERE THREAT WILL BE MAINLY OVER SOUTH CENTRAL AND SOUTHEASTERN
KANSAS...ESPECIALLY CLOSER TO THE OKLAHOMA BORDER...WHERE HAIL OF
QUARTER TO GOLFBALL SIZE IS POSSIBLE.

MINOR TO MODERATE FLOODING WILL PERSIST ALONG THE NEOSHO RIVER IN
SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST FLOOD WARNING
STATEMENTS FOR THE MOST UP TO DATE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY...HOWEVER
STRONG OR SEVERE WEATHER IS NOT EXPECTED.

RIVER FLOODING ON THE NEOSHO IS FORECAST TO PERSIST INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Apr 29, 12:31 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
131 PM CDT FRI APR 29 2016

KSZ067-082-091-291900-
HARPER KS-KINGMAN KS-RENO KS-
131 PM CDT FRI APR 29 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
  KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTH CENTRAL RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 200 PM CDT

* AT 129 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
  SOUTH OF CUNNINGHAM TO 7 MILES SOUTHEAST OF NASHVILLE TO 7 MILES
  SOUTH OF ATTICA...AND MOVING NORTHEAST AT 60 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  KINGMAN...HARPER...ATTICA...NORWICH...CUNNINGHAM...NASHVILLE...
  WILLOWDALE...RAGO...ZENDA...SPIVEY...CLEVELAND...PENALOSA...KINGMAN
  AIRPORT...CORWIN...CRYSTAL SPRINGS AND RUNNYMEDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3705 9832 3738 9835 3738 9840 3751 9847
      3761 9846 3779 9832 3772 9804 3743 9783
TIME...MOT...LOC 1829Z 209DEG 62KT 3756 9844 3736 9831 3714 9827

CARUSO

The radar

The Wichita radar (KICT), 74 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 9 hail. Local standard time, as filed.

Hail, Cowley

When
April 29, 12:58 PM CST to 1:00 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.070, -97.040

Hail, Cowley

When
April 29, 1:02 PM CST to 1:03 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.070, -97.040

Hail, Cowley

When
April 29, 1:03 PM CST to 1:05 PM CST
Where
Cowley County, 2.14 mi SSE of Arkansas City
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
37.040, -97.040

Hail, Cowley

When
April 29, 1:05 PM CST to 1:07 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.070, -97.040

Very heavy rains also occurred that caused minor standing water.

Hail, Cowley

When
April 29, 1:13 PM CST to 1:15 PM CST
Where
Cowley County, 2.98 mi NNE of Silverdale
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.070, -96.880

Thunderstorm Wind, Cowley

When
April 29, 1:14 PM CST to 1:15 PM CST
Where
Cowley County, 2.98 mi NNE of Silverdale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.070, -96.880

No damage was reported.

Hail, Cowley

When
April 29, 1:25 PM CST to 1:27 PM CST
Where
Cowley County, 2.07 mi S of Dexter
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.150, -96.720

The hail occurred on K-14 and was a delayed report received via Twitter. The time of the event was adjusted per radar.

Thunderstorm Wind, Cowley

When
April 29, 1:25 PM CST to 1:30 PM CST
Where
Cowley County, 5.18 mi SE of Dexter
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
37.130, -96.650

A total of 13 power poles were snapped along 291st Rd. from 272nd to 282nd roads. This was a delayed report.

Thunderstorm Wind, Sedgwick

When
April 29, 1:31 PM CST to 1:32 PM CST
Where
Sedgwick County, 3.89 mi NW of (Ict)wichita Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.690, -97.480

No damage was reported.

Thunderstorm Wind, Sedgwick

When
April 29, 1:31 PM CST to 1:35 PM CST
Where
Sedgwick County, 4.18 mi N of Clearwater
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.560, -97.510

No damage was reported.

Thunderstorm Wind, Sedgwick

When
April 29, 1:40 PM CST to 1:42 PM CST
Where
Sedgwick County, 0.55 mi E of Maize
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.770, -97.460

No damage was reported.

Thunderstorm Wind, Sedgwick

When
April 29, 1:44 PM CST to 1:48 PM CST
Where
Sedgwick County, 2.82 mi WSW of Wichita
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.690, -97.380

No damage was reported.

Thunderstorm Wind, Sedgwick

When
April 29, 1:49 PM CST to 1:52 PM CST
Where
Sedgwick County, Park City
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.800, -97.320

No damage was reported.

Thunderstorm Wind, Butler

When
April 29, 2:00 PM CST to 2:05 PM CST
Where
Butler County, 0.88 mi NE of Benton
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.790, -97.110

A 10-inch diameter limb was reported downed across Main St. in Benton.

Thunderstorm Wind, Butler

When
April 29, 2:20 PM CST to 2:25 PM CST
Where
Butler County, 1.49 mi NNE of El Dorado
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
37.840, -96.860

A tractor trailer was overturned on the north side of town.

Hail, Montgomery

When
April 29, 2:26 PM CST to 2:28 PM CST
Where
Montgomery County, 0.88 mi NE of Elk City
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.290, -95.910

Thunderstorm Wind, Montgomery

When
April 29, 2:38 PM CST to 2:40 PM CST
Where
Montgomery County, 0.55 mi E of Independence
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.230, -95.710

Speeds ranged from 50 to 60 mph and occurred with pea-sized hail on the north side of Independence.

Hail, Wilson

When
April 29, 2:42 PM CST to 2:43 PM CST
Where
Wilson County, 0.69 mi S of Neodesha
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.420, -95.680

Thunderstorm Wind, Montgomery

When
April 29, 2:42 PM CST to 2:43 PM CST
Where
Montgomery County, 0.55 mi E of Independence
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.230, -95.710

No damage was reported.

Hail, Montgomery

When
April 29, 2:50 PM CST to 2:51 PM CST
Where
Montgomery County, Cherryvale
Measured
1 in hail
Reported by
Public
Coordinates
37.270, -95.550

The report was relayed via broadcast media in Tulsa.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630855, 630856, 630857, 630858, 630859, 630865, 630860, 630875, 630866, 630867, 630873, 630868, 630869, 630870, 630874, 630861, 630871, 630863, 630872, 630864.